Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 343, NWS Wichita, KS

July 28, 2011Ellsworth County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 28, 2011, 4:56 PM CDT for Ellsworth County, Rice County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2011, 4:56 PM CDT (21:56 UTC)
Expired
Jul 28, 2011, 5:30 PM CDT
In force
34 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Ellsworth County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
798 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WUUS53 KICT 282156
SVRICT
KSC053-159-282230-
/O.NEW.KICT.SV.W.0343.110728T2156Z-110728T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
456 PM CDT THU JUL 28 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
  NORTHEASTERN RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 530 PM CDT

* AT 453 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES SOUTH OF GENESEO...OR 22 MILES SOUTH OF
  ELLSWORTH...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GENESEO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3864 9814 3855 9792 3845 9792 3829 9803
      3841 9827
TIME...MOT...LOC 2156Z 208DEG 17KT 3845 9811
WIND...HAIL 60MPH 1.50IN

$$

BILLINGS
2 follow-up statements
797 
WWUS53 KICT 282208
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
508 PM CDT THU JUL 28 2011

KSC053-159-282230-
/O.CON.KICT.SV.W.0343.000000T0000Z-110728T2230Z/
RICE KS-ELLSWORTH KS-
508 PM CDT THU JUL 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
ELLSWORTH AND NORTHEASTERN RICE COUNTIES UNTIL 530 PM CDT...

AT 503 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
SOUTHEAST OF GENESEO...OR 20 MILES SOUTHEAST OF ELLSWORTH...MOVING
NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN RICE AND SOUTHEASTERN ELLSWORTH
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3864 9814 3855 9792 3845 9792 3829 9803
      3841 9827
TIME...MOT...LOC 2208Z 213DEG 16KT 3849 9807
WIND...HAIL 60MPH 1.00IN

$$

BILLINGS
331 
WWUS53 KICT 282229
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CDT THU JUL 28 2011

KSC053-159-282239-
/O.EXP.KICT.SV.W.0343.000000T0000Z-110728T2230Z/
RICE KS-ELLSWORTH KS-
529 PM CDT THU JUL 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELLSWORTH AND
NORTHEASTERN RICE COUNTIES WILL EXPIRE AT 530 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3864 9814 3855 9792 3845 9792 3829 9803
      3841 9827
TIME...MOT...LOC 2229Z 213DEG 16KT 3857 9800

$$

BILLINGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:19 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 28, 3:19 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT THU JUL 28 2011

.DISCUSSION...

TONIGHT:
WEAK BOUNDARY MEANDERING ACROSS MIDDLE OF FORECAST AREA WILL BE
FOCUS FOR THUNDERSTORMS THROUGH THE EVENING. SMALL POTENTIAL FOR
ISOLATED STORMS TO CONTINUE ALL NIGHT OR MORE LIKELY REDEVELOP IN
THE PREDAWN HOURS FO FRI. BEST CHANCE FOR PRECIPITATION APPEARS TO
BE ROUGHLY ALONG HIGHWAY 50 THIS EVENING...WITH CHANCES DECREASING TO
THE SOUTH. PLAN TO LET EXCESSIVE HEAT WARNING EXPIRE ON SCHEDULE.

FRI:
MODELS GIVING VARIOUS SOLUTIONS ON WHICH WAY BOUNDARY WILL GO
DURING THE DAY...WITH LITTLE CONFIDENCE IN ANY OF THE SOLUTIONS...
AND A LOT RIDING ON EXTENT OF CONVECTION THU NIGHT. SIMILAR TO
PREVIOUS FRONT...SUSPECT WINDS WILL HAVE SIGNIFICANT EAST
COMPONENT EARLY ON...AND THEN GRADUALLY SHIFT TO THE SOUTHEAST.
WILL KEEP CHANCES FOR PRECIPITATION GOING EVERYWHERE...BUT WILL
SHIFT BEST CHANCES TO CENTRAL KS WHERE BETTER DYNAMICS SHOULD
OCCUR. WHILE MODELS VARY ON TIMING...ALL SHOW WEAK PIECE OF ENERGY
MOVING ACROSS THE EDGE OF THE RIDGE...MOST LIKELY FRI NIGHT...AND
WILL ADJUST POPS WITH HIGHEST ALONG I-70 AND LOWEST ALONG OK
BORDER. HEAT INDICES MAY FLIRT WITH 105 ALONG OK BORDER IN
SOUTHEAST KS ON FRI...BUT WITH UNCERTAINTY ON BOUNDARY/CLOUDS/
OUTFLOW...WILL LEAVE HEAT HEADLINE CALL FOR MIDNIGHT SHIFT.

SAT-SUN:
WITH BOUNDARY LIKELY TO RETREAT BACK TO THE NORTH DURING THIS
PERIOD...WILL ALSO SEE INCREASE IN TEMPERATURES/HEAT INDICES. GOOD
CHANCE THAT HEADLINES WILL BE NEEDED BY SAT ALONG/SOUTH OF HIGHWAY
400 AND MOST AREAS BY SUN. GOING DRY FORECAST LOOKS GOOD FOR
NOW...ALTHOUGH ROGUE THUNDERSTORM BREAKING CAP CANNOT BE RULED
OUT.

MON-FRI:
INCREASING HEIGHTS/THICKNESSES PORTENT A RETURN OF HEAT TO MOST
OF THE AREA. STILL SOME CHANCE THAT CENTRAL KS MAY BE CLOSE ENOUGH
TO GET GRAZED BY DAILY CONVECTION ON PHERIPHRY OF CAP. OTHERWISE
AFTERNOON HEATING MAY RESULT IN ISOLATED STORMS WHERE CAP IS
BROKEN FROM LOCALIZED CONVERGENCE...BUT LIKELY TOO ISOLATED TO
MENTION IN FORECAST AT THIS TIME. TEMPERATURES WELL INTO TRIPLE
DIGITS ARE LIKELY...ESPECIALLY ON TUE- WED WHEN LOW LEVEL FLOW
ACROSS SOUTH CENTRAL KS WILL HAVE A WEST COMPONENT. -HOWERTON

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

PRIMARY FOCUS IS ON TSRA POTENTIAL...ESPECIALLY OVER CNTRL KS
WHERE A WEAKENING STATIONARY FRONT MEANDERS THROUGH THE AREA. FOR
NOW ASSIGNED "VCTS" TO KRSL & KSLN TERMINALS WITH EMPHASIS ON THIS
EVENING. AS HAS BEEN THE CASE FOR A COUPLE WEEKS THE CELLS MAY
PRODUCE GUSTS OF 43KTS/ 50 MPH AT BOTH TERMINALS. OTHERWISE
ANTICIPATE E/NE WINDS ~10KTS TO PREVAIL OVER CNTRL KS THROUGHOUT
THE AFTERNOON & EVENING WITH WINDS IN SC KS GRADUALLY BACKING FROM
SE TO E/NE THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    78  97  76 101 /  20  20  20  10
HUTCHINSON      76  96  74  97 /  50  20  30  10
NEWTON          76  96  74  97 /  40  20  30  20
ELDORADO        74  96  73  98 /  20  20  20  20
WINFIELD-KWLD   77  99  77 101 /  10  20  20  10
RUSSELL         74  88  75  96 /  40  30  40  10
GREAT BEND      73  90  73  99 /  40  30  30  10
SALINA          75  92  76  95 /  60  30  40  20
MCPHERSON       75  93  74  96 /  60  20  30  20
COFFEYVILLE     78  99  79  98 /  10  20  10  20
CHANUTE         75  94  76  97 /  20  20  20  20
IOLA            74  91  74  95 /  20  20  20  20
PARSONS-KPPF    77  98  78  97 /  10  20  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR
KSZ050>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 28, 4:15 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT THU JUL 28 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
415 PM CDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

DANGEROUS HEAT INDICES WILL CONTINUE UNTIL 8 PM ACROSS MUCH OF
THE AREA. REFER TO THE EXCESSIVE HEAT WARNING FOR DETAILS.

SCATTERED THUNDERSTORMS WILL AFFECT CENTRAL AND PART OF SOUTH
CENTRAL KANSAS THIS EVENING...MOST LIKELY IN A SWATH ALONG HIGHWAY
50. A FEW SEVERE STORMS ARE LIKELY. THE PRIMARY THREAT WILL BE DAMAGING
WINDS AS THE STORMS COLLAPSE. ACTIVITY SHOULD DECREASE IN AREAL
COVERAGE AND INTENSITY BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA
THROUGH SATURDAY...MAINLY DURING THE AFTERNOON AND EVENING
HOURS. THE RISK FOR ORGANIZED SEVERE WEATHER IS LOW...HOWEVER
ISOLATED SEVERE STORMS WITH DAMAGING WINDS WILL BE POSSIBLE.

FOR AREAS ALONG AND SOUTH OF HIGHWAY 400...HEAT INDICES WILL BE
OVER 100 ON FRIDAY...AND AROUND 105 ON SATURDAY.

INTENSE HEAT IS EXPECTED TO RETURN TO ALL OF THE AREA BY SUNDAY
AND CONTINUE THROUGH AT LEAST WEDNESDAY...WITH HIGH TEMPERATURES
AND HEAT INDICES RANGING FROM 100 TO 112.

VERY HIGH FIRE DANGER IS FORECAST ON TUESDAY AND WEDNESDAY OVER
KINGMAN AND HARPER COUNTIES...AS WELL AS THE ADJACENT AREA OF SEDGWICK
AND SUMNER COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE
ISOLATED NATURE OF THE THREAT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Jul 28, 3:53 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT THU JUL 28 2011

KSZ050-282130-
RICE-
353 PM CDT THU JUL 28 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RICE COUNTY...

AT 351 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR RAYMOND...OR 25 MILES EAST OF GREAT
BEND...AND MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BILLINGS
Special weather statement, Jul 28, 4:50 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
450 PM CDT THU JUL 28 2011

KSZ050-282215-
RICE-
450 PM CDT THU JUL 28 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RICE COUNTY...

AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF LITTLE RIVER...OR 24 MILES
SOUTH OF ELLSWORTH...AND MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BILLINGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:27 PM CDTSevere Thunderstorm WarningICTSaline33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.